MENU
component-ddb-728x90-v1-01-desktop

Greene EMS crews say Narcan ineffective in most overdoses

naloxone-use-1495664442641-6859273-ver1-0.jpg

GREENE COUNTY, Tenn. - Narcan, a drug used by paramedics to reverse an opiate overdose, is used more often than ever as the drug epidemic grows. But some emergency crews are saying its success rate is decreasing as more patients they come across are overdosing on multiple substances.

Greene County, TN paramedic D.J. Oliver said he uses Naloxone at least once a month. He told me about one instance called to a patient who had evidently overdosed on a form of morphine.

"Not breathing, maybe four times a minute at that point, already blue," Oliver said.

Oliver and his partner injected him with Naloxone but the remedy didn't work.

"The Opana was initially what we thought," Oliver said, "and then come to find out there were some other drugs on top of it."

EMS director T.J. Manis said that's a trend he's watched grow during the past two to three years.

"Methamphetamine, cocaine, some car fentonil," Manis said, "when patients are overdosing on multiple substances, the Narcan may or may not give you the effect that you want."

In fact, he said it mostly does not.

"I would say probably 70 to 80-percent [of the time] it's not greatly effective," Manis said.

Also, the cost of Naloxone has soared to $15 for just one dose, and it's in limited supply, so as the number of overdose patients tripled since 2014, they've been forced to limit its use.

"We'll give that minimum dose and if we have an effect we can repeat the minimum dose before we reach the maximum dose," Manis said.

Meanwhile, he's searching for a new supplier who may have more of it in stock.

It all culminates to bad situation these paramedics don't see improving soon.

"You just hate it for the patients and the family," Oliver said.

close video ad
Unmutetoggle ad audio on off

Trending